Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 76, NWS Columbia, SC

May 13, 2011Aiken County, Edgefield County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 13, 2011, 6:25 PM EDT for Aiken County, Edgefield County, Saluda County, South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2011, 6:25 PM EDT (22:25 UTC)
Expired
May 13, 2011, 7:15 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Edgefield County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 6:41 PM EDTTSTM WND DMGAiken, SCTREES DOWN IN ROADWAY AND ON POWERLINES NEAR THE INTERSECTION OF TROLLEY LINE ROAD AND VAUCLUSE ROAD IN AIKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1131 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS52 KCAE 132225
SVRCAE
SCC003-037-081-132315-
/O.NEW.KCAE.SV.W.0076.110513T2225Z-110513T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
625 PM EDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 715 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
EXTENDED FROM GLOVERVILLE TO PARKSVILLE...AND WERE MOVING 
NORTHEAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE RIDGE SPRING...NORTH
  AUGUSTA...JOHNSTON...EDGEFIELD...CLEARWATER...BELVEDERE...AIKEN AND
  GLOVERVILLE

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3391 8213 3395 8208 3396 8200 3399 8198
      3401 8195 3385 8157 3367 8134 3347 8187
      3360 8211 3364 8210 3366 8212 3383 8213
      3383 8212 3385 8213
TIME...MOT...LOC 2224Z 243DEG 16KT 3356 8181

$$

LM
1 follow-up statement
252 
WWUS52 KCAE 132252
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
652 PM EDT FRI MAY 13 2011

SCC003-037-081-132315-
/O.CON.KCAE.SV.W.0076.000000T0000Z-110513T2315Z/
EDGEFIELD SC-SALUDA SC-AIKEN SC-
652 PM EDT FRI MAY 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR AIKEN...SALUDA AND EDGEFIELD COUNTIES...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR AIKEN...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
JOHNSTON...WARD...RIDGE SPRING AND MONETTA

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3376 8209 3394 8208 3396 8200 3399 8198
      3401 8195 3385 8157 3367 8134 3351 8177
TIME...MOT...LOC 2251Z 243DEG 16KT 3361 8168

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 5:16 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 13, 5:16 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
516 PM EDT FRI MAY 13 2011

.SYNOPSIS...
AN UPPER-LEVEL RIDGE OVER THE AREA WILL SHIFT OFF THE COAST
TONIGHT AS A STRONG UPPER-LEVEL TROUGH APPROACHES FROM THE WEST
TONIGHT INTO SATURDAY...INCREASING THE CHANCES OF SHOWERS AND
THUNDERSTORMS ACROSS THE SOUTHEAST. A COLD FRONT WILL MOVE ACROSS
THE AREA SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATE AS OF 450 PM...SEVERE THUNDERSTORM WATCH ISSUED FOR THE
EXTREME NORTHERN COUNTIES UNTO 11 PM EDT THIS EVENING. STRONG
CONVECTION EXPECTED TO DEVELOP OVER CENTRAL NC AND MAY CLIP
PORTIONS OF LANCASTER AND CHESTERFIELD COUNTIES LATER THIS
EVENING. CONVECTION ALSO DEVELOPING JUST WEST OF THE CSRA AND
MOVING EASTWARD. HAVE INCREASED POPS OVER THE CSRA AND THE
NORTHERN COUNTIES FOR THE NEXT FEW HOURS.

PREVIOUS DISCUSSION...LOW PRESSURE MOVING WILL CONTINUE MOVING
TOWARD THE FORECAST AREA FROM THE MID MS VALLEY OVERNIGHT AS THE
UPPER LEVEL RIDGE AXIS FINALLY BREAKS DOWN AND PUSHES OFFSHORE.
MODEL CONSISTENCY DURING THIS TIME FRAME HAS BEEN LESS THAN
DESIRABLE RESULTING IN LOW CONFIDENCE. INSTABILITY WILL BE
INCREASING OVERNIGHT...ESPECIALLY TOWARD DAYBREAK IN THE CSRA...AS
THE UPPER LEVEL TROUGH SWINGS TOWARD THE AREA AND BEGINS TO SHIFT
FROM POSITIVE TO NEGATIVE TILT. EXPECT THE CHANCES OF SHOWERS AND
THUNDERSTORMS TO INCREASE NEAR DAYBREAK...HOWEVER DO NOT EXPECT
ANYTHING HIGHER THAN CHANCE POPS THROUGH DAYBREAK. CLOUDS WILL BE
PLENTIFUL OVERNIGHT WITH TEMPERATURES FOR MOST LOCATIONS EXPECTED
IN THE MID 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
UPPER LOW APPROACHING FROM TENNESSEE/KENTUCKY SATURDAY. MODELS
SHOW A SERIES OF SHORT WAVES MOVING OVER THE AREA DURING THE
DAY...ONE IN THE MORNING AND ANOTHER ONE IN THE AFTERNOON OR
EVENING. INSTABILITY EXPECTED TO BE MODERATE. 850MB MOISTURE FLUX
HOWEVER LOOKS WEAK HOWEVER AND PRECIPITABLE WATER VALUES
LOW...SO MOISTURE MAY BE LIMITED.

BUT WITH CONTINUED COOLING ALOFT ASSOCIATED WITH THE UPPER LOW AND
CONVERGENCE INTO A SURFACE TROUGH...EXPECT AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS SATURDAY AND SATURDAY EVENING AHEAD OF COLD FRONT.

SLIGHT RISK IS OUTLOOKED BY SPC FOR SATURDAY WITH CONTINUED
POTENTIAL FOR STORMS TO PRODUCE DAMAGING WINDS AND HAIL. FRONT
MOVING THROUGH DURING THE EVENING SO REDUCED POPS TO BELOW 15
PERCENT BY MIDNIGHT AS FRONT PUSHES EAST OF THE MIDLANDS. THE NAM
AND GFS INDICATE CONTINUED TROUGHING SUNDAY BUT A WESTERLY LOW-
LEVEL FLOW BRINGS DRYING. THE LATEST GUIDANCE INDICATES UPPER LOW
WILL REMAIN NORTHWEST OF THE REGION THROUGH SUNDAY...REDUCING
THREAT FOR SHOWERS SO REMOVED POPS SUNDAY/SUNDAY NIGHT. MOS COOL
BIAS NOTED WITH OVERNIGHT LOWS CAE REGION OTHERWISE USED A MOS
CONSENSUS FOR TEMPERATURES.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE UPPER LOW NEAR THE REGION SHOULD BRING A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS WITH BELOW NORMAL TEMPERATURES (ABOUT
10 DEGREES) THROUGH WEDNESDAY. THE GFS SHOWS THE LOW SHIFTING
FARTHER NORTH SUPPORTING LOW POPS FOR REST OF THE PERIOD.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS FOR MUCH OF THE PERIOD...WITH MVFR/IFR IN EARLY
MORNING FOG AND STRATUS AGAIN POSSIBLE. SHOWERS AND THUNDERSTORMS
HAVE BEGUN TO DEVELOP OVER THE AREA WITH MOST OF THE ACTIVITY FROM
WEST OF AGS TO SOUTHEAST OF OGB. AS SUCH HAVE UPDATED AGS/DNL/OGB
TAFS TO INCLUDE CB AND VCTS THROUGH 14/02Z AS ACTIVITY SHOULD
DIMINISH WITH SUNSET. EXPECT COVERAGE OF THUNDERSTORMS TO REMAIN
LIMITED SO HAVE NOT INCLUDED THUNDER AT ANY TAF SITES ATTM. NEXT
CONCERN WILL ARRIVE AROUND DAYBREAK AS AN UPPER LEVEL TROUGH
SWINGS INTO THE AREA INCREASING THE CHANCES OF SHOWERS AND
THUNDERSTORMS. HAVE KEPT ANY MENTION OF CB OR THUNDER OUT OF THE
TAFS ATTM AS MODEL CONSISTENCY HAS BEEN LOW FOR THAT TIME PERIOD.

EXTENDED AVIATION OUTLOOK...SOME EARLY MORNING MVFR FOG/STRATUS AS
WELL AS AFTERNOON/EVENING CONVECTION POSSIBLE THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 13, 6:04 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT FRI MAY 13 2011

GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-142215-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
604 PM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

A STRONG UPPER LEVEL SYSTEM WILL APPROACH THE AREA TONIGHT. THIS
WILL CREATE THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS
ACROSS THE AREA WITH THE MAIN THREATS BEING DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS AGAIN SATURDAY AS
THE UPPER LEVEL SYSTEM CROSSES THE REGION. HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-142215-
LANCASTER-CHESTERFIELD-
604 PM EDT FRI MAY 13 2011

...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A STRONG UPPER LEVEL SYSTEM WILL APPROACH THE AREA TONIGHT. THIS
WILL CREATE THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS
ACROSS THE AREA WITH THE MAIN THREATS BEING DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS AGAIN SATURDAY AS
THE UPPER LEVEL SYSTEM CROSSES THE REGION. HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:14 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington61 min
May 13, 7:29 PM EDTSpecial Weather StatementCAELexington61 min
May 13, 7:46 PM EDTSevere Thunderstorm WarningCAELexington, Richland59 min
May 13, 7:51 PM EDTSevere Thunderstorm WarningCAEBamberg39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.